A majority of medications must pass through the liver to be broken down and distributed to the rest of the body. Liver injury due to medical complications can sometimes impede the proper metabolizing of drugs in the body. However, liver injury due to use of certain drugs may also cause damage. The Foundation for the National Institutes of Health notes that acute liver failure due to prescription and non-prescription medication is a growing problem in the United States.
Video of the Day
Acetaminophen is a commonly used medication that can relieve pain and reduce a fever. Although considered a safe medication when taken as directed, the American Association for the Study of Liver Diseases warns that accidental acetaminophen overdose is the most common cause of acute liver failure in the United States, with 500 deaths per year attributed to overdose of acetaminophen. This drug produces toxic byproducts that the liver breaks down and flushes out. However, in too large a dose or when mixed with other drugs, the process of detoxifying is compromised and leads to damage of the liver.
Valproic acid is a medication used for treating seizure disorders and symptoms of mania and depression in people with bipolar disorder. MedllinePlus warns that this medication may cause serious damage to the liver, especially to those taking more than one form of anti-convulsant medication. According to the Epilepsy Therapy Project, symptoms associated with possible liver damage from this medication include lethargy, facial swelling and yellowing of the skin, also known as jaundice. Liver damage from this drug is usually prominent within the first six months of beginning the medication.
Some antibiotics cause liver damage due to accumulation of waste instead of the proper breakdown of substances. When the drugs are not metabolized effectively, toxicity may occur, which changes the intended function of the medication. The Hepatitic C Resources and Support website notes that liver inflammation from antibiotics such as penicillin is possible, especially in people with already compromised liver functions.